Hypertension?

This may not be directly linked to a particular brand of NDT, but I would like to put the question to you anyway, knowing all the expertise that exists in this forum:-)

For the past year, I have been on beta-blockers (Tenormin) and blood pressure medication (Coversyl) to lower my extremely high blood pressure and racing heart (170/120, resting pulse 120 bpm).

I started on 5 mg of Coversyl and 25 mg of Tenormin, and have since worked my way up to 10 mg of Coversyl and 100 mg of Tenormin. In September, my BP was excellent (120/78), and my resting pulse ca 80 bpm.

Today, my BP was back up again (150/86), and my resting pulse is nearly 100 bpm. The doctor is clueless. Granted, my BP is lower now than a year ago, but still not as great as two months ago.

Has anyone experienced something the same thing? My GP is very kind and helpful but, like most GPs, she does not like NDT. She worries about my suppressed TSH and wants me back on Euthyrox asap....

Latest labs from a month ago: FT4 1.2 (ref 1.7-1.5), FT3 3.6 (ref 1.7-3.7), TSH completely suppressed.

16 Replies

oldestnewest
  • I had never ending problems on levothyroxine. Worse than before diagnosis with awful palpitations and a whole host of additional symptoms. Beta-blockers were prescribed and then I read later they interfere with the uptake of levothyrxine but if your heart is racing along sometimes at 140 we have no option. As soon as T3 was added to a reduced T4 (Eltroxin by this time ) everything calmed down and palps ceased. My blood pressure was no where near as high as yours. This is an excerpt from a link:

    What special precautions should I follow?

    Before taking levothyroxine,

    tell your doctor and pharmacist if you are allergic to levothyroxine, thyroid hormone, any other medications, or any of the ingredients in levothyroxine. Ask your pharmacist for a list of the ingredients.

    tell your doctor and pharmacist what prescription and nonprescription medications you are taking, especially amphetamines; anticoagulants ('blood thinners') such as warfarin (Coumadin); antidepressants or anti-anxiety agents; arthritis medicine; aspirin; beta-blockers such as metoprolol (Lopressor, Toprol), propranolol (Inderal) or timolol (Blocadren, Timoptic); cancer chemotherapy agents; diabetes medications (insulin and tablets); digoxin (Lanoxin); estrogens; methadone; oral contraceptives; phenytoin (Dilantin); steroids; theophylline (TheoDur); and vitamins.

    if you take an antacid, calcium carbonate (Tums), cholestyramine (Questran), colestipol (Colestid), iron, orlistat (alli, Xenical), simethicone (Phazyme, Gas X), sodium polystrene sulfonate (Kayexalate), or sucralfate (Carafate), take it at least 4 hours before or 4 hours after you take levothyroxine.

    tell your doctor if you have or have ever had diabetes; hardening of the arteries (atherosclerosis); kidney disease; hepatitis; cardiovascular disease such as high blood pressure, chest pain (angina), arrhythmias, or heart attack; or an underactive adrenal or pituitary gland.

    tell your doctor if you are pregnant, plan to become pregnant or are breast-feeding. If you become pregnant while taking levothyroxine, call your doctor.

    if you have surgery, including dental surgery, tell the doctor or dentist that you are taking levothyroxine

    nlm.nih.gov/medlineplus/dru...

    I don't think all dentists know not to inject non-adrenaline anaesthetics.

  • I had a somewhat similar experience, I used to take levothyroxine and liothyronine, the more I took the higher my blood pressure when up no matter what blood pressure pills my GP gave me. Eventually I developed AF, fortunately I discovered Dr Skinner who prescribed N DT. I changed over to that and my blood pressure dropped from 160/110 to 130/75 in three weeks.

    I now only take armour thyroid, I recently had to increase the dose because of chemotherapy and the hoards for drugs that go with that - but now I am off most of the chemotherapy drugs my blood pressure is beginning to get down again

    the change from chemical drugs to natural desiccated thyroid made a very noticeable change in my blood pressure.

  • Thanks to both of you, very interesting comments!

    I am not on diabetes medication, but I have been taking a supplement called Diabecon lately. Before going on NDT, my blood sugar and insulin levels indicated insulin resistance, and my doctor wanted to put me on Metformin. I worried a bit about the potential side effects, so I decided on a natural supplement instead. I feel good on it, it definitely has a positive effect on my sugar cravings, and am finally losing some weight without much effort.

    I have been thinking lately about switching to Armour, as Erfa really contains a lot of sugar, but all the negative reports on Armour since its reformulation makes me hesitate a bit...some seem to be doing great on Armour, and others terrible, so it's a bit confusing...

    Interesting information about surgery and the need to tell your doctor or dentist. I had dental surgery a month ago, but had no idea I was supposed to tell my dentist...

  • Anna, were you on Euthyrox or NDT when your BP first went high and have you increased or decreased dose since Sept?

  • I was on Euthyrox when my BP first went high, and I have decreased Erfa slightly for the past month as I have been itching all over lately (I am completely switched over to Erfa). When I started on Erfa, I was given 125 mg pills, and I needed to go up to 8 grains to achieve high-in-the-range FT3 levels and mid-range FT4 levels. The smaller (30 and 60 mg pills) seem to work differently, so I have had to decrease my dose from 8 grains to 5.5. I feel well on that dose, except for this terrible itching which may or may not be related to Erfa...

  • Anna, Not sure why your GP is blaming Erfa if your BP rose when you were on Euthyrox and was good in Sept when you were on Erfa.

    You need to track back to what dose you were taking prior to September when your BP was good and what dose changes you have made subsequently which may have caused your BP to rise again. Your FT3 is still in range so doesn't indicate you are overmedicated.

    Take an antihistamine an hour before Erfa to see if it helps with the itching.

  • Yes, I just ordered some Benadryl to see if there is a difference...I could also switch back to the 125 mg pills which don't seem to affect me in the same way...

  • Be careful. Benadryl means different things in different countries and packs!

    In the United States and Canada, Benadryl products contain the first-generation antihistamine diphenhydramine. In the United Kingdom, Benadryl products contain either the second-generation non-sedating antihistamine acrivastine (marketed as Benadryl Allergy Relief, with a suggested efficacy duration of eight hours) or the long acting antihistamine cetirizine (marketed as Benadryl One a Day Relief). Benadryl products are marketed in Australia and New Zealand by Johnson & Johnson Pacific. They are marketed as cough medicines and do not contain any antihistamine. Each 5 mL of Benadryl Chesty Cough & Nasal Congestion contains 100 mg of Guaifenesin (an expectorant) and 30 mg of pseudoephedrine hydrochloride as the active ingredients. [4]

    That's from Wiki but I have no reason to believe it other than true.

    Some people suggest that thyroid suffers should avoid pseudoephedrine hydrochloride.

    Rod

  • Thanks, Rod! I ordered Benadryl from the UK and the package arrived this morning: Benadryl Allergy Relief, manfactured by McNeil.

  • It says on the box that the active ingredient is Acrivastine.

  • My blood pressure and heart rate got much too high when I was very short of iron. Improving my iron levels has reduced my BP and heart rate to healthy levels again.

  • Thanks! I had no idea, of course...my iron levels are low. I just have to find a good brand! I took prescription iron for a while, but it did nothing for my levels...

  • Hi If on Beta Blockers kit is important not to take them in the morning before thyroid test, false result.Ace Inhibitors are the cardios choice for bP not Beta Blockers as much better.

    Jackie

  • Hi Jackie. I am also on Coversyl 10 mg which is an ACE inhibitor (as I just found out...). However, although Coversyl alone lowered my BP to healthy levels (before they started rising again recently), it did not slow my heart down enough, so the doctor added Tenormin to the mix. Having read about ACE inhibitors, I find that a bit strange, as they are supposed to both lower BP and decrease cardiac output...

  • HI Anna, In that case probably right , although 10mg low dose. beta Blockers should be used for stabilizing heart rate.

    Best wishes,

    Jackie

  • I just got a bottle of Armour from a new pharmacy and ended up in hypertensive crisis at work (emergency dept nurse) from near thyroid storm. Considering I could have died, Im back on levothyroxine for now.

You may also like...